Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 324, NWS Sioux Falls, SD

August 17, 2005Hanson County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2005, 11:10 PM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 11:10 PM CDT (04:10 UTC)
Expired
Aug 17, 2005, 11:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:14 PM CDTHAIL 0.758 Sw Emery, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 180410
SVRFSD
SDC061-067-180445-
/O.NEW.KFSD.SV.W.0324.050818T0410Z-050818T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF CLAYTON...OR ABOUT 21 MILES
  SOUTHEAST OF MITCHELL...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON AROUND 1125 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4356 9786 4341 9785 4341 9761 4358 9763

$$

CPJ
2 follow-up statements
000 
WWUS53 KFSD 180423
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 PM CDT WED AUG 17 2005

SDC061-067-180445-
/O.CON.KFSD.SV.W.0324.000000T0000Z-050818T0445Z/
HANSON SD-HUTCHINSON SD-
1121 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR 
NORTHERN HUTCHINSON AND SOUTHERN HANSON COUNTIES...

AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 
MILES NORTH OF CLAYTON TO 4 MILES SOUTHEAST OF CLAYTON...MOVING 
NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHERN HANSON COUNTY THROUGH 1145 PM CDT
  RURAL NORTHERN HUTCHINSON COUNTY THROUGH 1145 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL WAS REPORTED 8 MILES SOUTHWEST OF EMERY AT 1114 PM 
CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 4358 9775 4338 9769 4339 9752 4350 9761
      4358 9762

$$

CJ
000 
WWUS53 KFSD 180442
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 PM CDT WED AUG 17 2005

SDC061-067-180452-
/O.EXP.KFSD.SV.W.0324.000000T0000Z-050818T0445Z/
HANSON SD-HUTCHINSON SD-
1142 PM CDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERNB HUTCHINSON AND 
SOUTHERN HANSON COUNTIES EXPIRES AT 1145 PM CDT...

THE STORMS WERE WEAKENING AND EXITING THE COUNTIES.

LAT...LON 4358 9775 4338 9769 4339 9752 4350 9761
      4358 9762

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:50 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 8:50 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT WED AUG 17 2005

.DISCUSSION...

S/W MOVG THRU CNTRL SD WITH CONVECTION BEGINNING TO ENTER WRN CWA. A
FEW STORMS CUD STILL BE SVR WRN CWA THIS EVE...BUT AS STORMS MOVE
EWD...AIRMASS LESS FAVORABLE AS SHEAR NOT AS IMPRESSIVE AND RAIN
COOLED AIR SO SVR THREAT SHUD DECREASE. WITH DECENT S/W WUD STILL
EXPECT SCT TRW TO MOVE ACRS CWA OVERNIGHT. SOME LOCALLY HVY RAINS
PSBL WITH THE STORMS BUT STORMS SHUD MOVE A LTL QUICKER EWD WITH
30KT MID LEVEL WNDS ACRS ERN CWA AFT 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 17, 10:37 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT WED AUG 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST
SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND
EARLY THIS AFTERNOON.  THESE STORMS WILL NOT BE SEVERE AS THEY
WILL BE WEAKENING AS THEY MOVE NORTHEAST.

AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS
FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE
EVENING HOURS.	THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED
IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG
A WEAK SURFACE BOUNDARY.  SCATTERED THUNDERSTORMS WILL SPREAD
TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29
AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF
NICKELS.  THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY
ALONG AND EAST OF INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER
PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF
INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY
AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE
STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND
FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES
RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

In the hours before

Special weather statement, Aug 17, 10:00 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED AUG 17 2005

SDZ038-039-050-052>055-057>061-063>065-068-180315-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MCCOOK-MINER-SANBORN-
1000 PM CDT WED AUG 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 728 HAS EXPIRED...

SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA
OVERNIGHT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:19 PM CDTSevere Thunderstorm WarningFSDBeadle41 min
Aug 18, 6:48 PM CDTSevere Thunderstorm WarningFSDDouglas42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.